Alabama, 2015

Hail in Alabama, March 31, 2015

March 31, 2015 · NWS BMX · 43 events in 16 counties and zones

A surface warm front lifted northward across central Alabama during the daylight hours. An upper level disturbance tracking southeast from Arkansas interacted with the increasingly unstable air mass air mass, and severe thunderstorms erupted across the area during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A surface warm front lifted northward across central Alabama during the daylight hours. An upper level disturbance tracking southeast from Arkansas interacted with the increasingly unstable air mass air mass, and severe thunderstorms erupted across the area during the afternoon and evening hours. Steep lapse rates aloft produced favorable conditions for large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 11:46 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 31, 11:46 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT TUE MAR 31 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

THE AIR MASS WILL BECOME INCREASINGLY UNSTABLE TODAY AS SURFACE
TEMPERATURES WARM INTO THE 70S AND A WARM FRONT LIFTS NORTHWARD.
A SURFACE WARM FRONT WAS LOCATED FROM NEAR TUSCALOOSA TO AUBURN.
SURFACE DEWPOINTS ARE NEAR 60 DEGREES SOUTH OF THE FRONT. SOUTHWEST
LOW LEVEL FLOW WILL PUSH THE MORE MARITIME AIR NORTHWARD ACROSS
ALL OF CENTRAL ALABAMA THIS AFTERNOON. MORNING UPPER AIR SOUNDINGS
SHOW A WARM NOSE AROUND 800MB WITH VERY COLD AIR FROM 700MB AND
ABOVE. 700-500MB LAPSE RATES ARE IN THE 8-8.5 CELSIUS
RANGE...WHICH WILL PROMOTE THE PRODUCTION OF LARGE HAIL. THE WARM
NOSE WILL KEEP A LID ON CONVECTION THIS MORNING...BUT FORECAST
SOUNDINGS INDICATE THE WARM NOSE ERODING BY 17Z...WITH FORECAST
CAPE VALUES NEAR 1500-1800 J/KG THIS AFTERNOON. AN UPPER LEVEL
SHORT WAVE TROF OVER NORTHWEST ARKANSAS WILL TRACK SOUTHEAST
TODAY AND PROVIDE LIFT FOR MORE ORGANIZED STORMS. THE IMPULSE MAY
TRIGGER AN UPSTREAM MCS THAT TRACKS SOUTHEAST ACROSS CENTRAL
ALABAMA LATER THIS AFTERNOON. THE STORM PREDICTION CENTER HAS
ALREADY RAISED THE CONVECTIVE OUTLOOK TO SLIGHT RISK...WHICH SEEMS
REASONABLE GIVEN THE EXPECTED CONDITIONS.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

WARM FRONT CURRENTLY LIFTING NORTH OF BHM AND EET...APCHG ASN AND
ANB. BNDRY WILL ACT AS TRIGGER/FOCUS FOR AFTERNOON CONVECTION WITH
MOIST AND UNSTABLE AIR TO THE SOUTH AND COLD AIR ALOFT. TIMING OF
CONVECTION IS PROBLEMATIC AT THIS TIME...AND CONTINUED PREVIOUS
TIMING AND WILL ADJUST AS THE SITUATION EVOLVES. MGM/TOI MAY SEE A
FEW VCSH...HOWEVER MAIN ACTIVITY WILL REMAIN NORTH. CIGS OUTSIDE
OF TSTMS SHOULD REMAIN VFR...WITH TYPICAL REDUCTIONS DURING ANY
TSTM ACTIVITY AT/NEAR TAF SITES. EXPECT ACTIVITY TO DIMINISH
THROUGH THE EVENING HOURS. GOOD CHANCE OF FOG/LOW CLOUDS WILL
RETURN AT MGM LATE TONIGHT...UNTIL AFTER SUNRISE.

JD/02

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     50  75  56  77  60 /  40  30  30  40  30
ANNISTON    51  76  57  78  60 /  40  30  30  40  20
BIRMINGHAM  54  78  59  80  62 /  40  40  30  40  20
TUSCALOOSA  58  79  60  82  63 /  30  40  30  40  10
CALERA      57  78  59  80  62 /  30  40  30  40  10
AUBURN      56  78  58  79  60 /  40  40  30  20  10
MONTGOMERY  59  80  60  83  61 /  40  40  30  20  10
TROY        60  80  59  82  59 /  40  50  30  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 7:59 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 AM CDT TUE MAR 31 2015

ALZ011>015-017>050-011700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
859 AM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THIS AFTERNOON AND EVENING...GENERALLY BETWEEN NOON AND 9 PM. THE
THREATS WILL BE LARGE HAIL AND WIND GUSTS UP TO 60 MPH. THE STORMS
WILL DEVELOP IN THE VICINITY OF A QUASI STATIONARY FRONT WITH SOME
ENHANCEMENT FROM AN UPPER LEVEL DISTURBANCE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE MAY BE A FEW STRONG TO SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
ACROSS ALL OF CENTRAL ALABAMA. THE LIKELIHOOD OF SOMETHING SEVERE
IS LESS THAN ON TUESDAY...BUT NONETHELESS...QUARTER SIZE HAIL AND
WIND GUSTS UP TO 60 MPH MAY OCCUR. THESE STORMS WILL ALSO DEVELOP
IN THE VICINITY OF A QUASI STATIONARY FRONT.

ANOTHER SHOT AT SEVERE STORMS COMES ON FRIDAY AFTERNOON AND EVENING
AS A COLD FRONT PUSHES THROUGH THE REGION. ONCE AGAIN...THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY...WEDNESDAY...AND AGAIN FRIDAY.

In the hours before

Local storm report, Mar 31, 12:16 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             6 NW JASPER             33.91N 87.34W
03/31/2015  M0.75 INCH       WALKER             AL   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

DAVIS
Special weather statement, Mar 31, 12:30 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE MAR 31 2015

ALZ015-311900-
WALKER AL-
130 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER COUNTY UNTIL
200 PM CDT...

AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYNNS PARK...OR NEAR JASPER...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...SUMITON...CORDOVA...DORA...SIPSEY...ROCKY HOLLOW...
BURNWELL...CURRY...BELOIT...LYNNS PARK...BOLDO...POWELLVILLE...EMPIRE
AND MANCHESTER.

LAT...LON 3394 8711 3391 8708 3390 8710 3389 8709
      3389 8702 3386 8702 3385 8697 3382 8697
      3380 8698 3379 8704 3368 8707 3379 8732
      3397 8725
TIME...MOT...LOC 1830Z 289DEG 31KT 3385 8718
Special weather statement, Mar 31, 12:51 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT TUE MAR 31 2015

ALZ017-024-311930-
BLOUNT AL-JEFFERSON AL-
151 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON AND
SOUTHWESTERN BLOUNT COUNTIES UNTIL 230 PM CDT...

AT 150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARKADELPHIA...OR 7 MILES NORTHEAST OF SUMITON...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDENDALE...DALLAS...CENTER POINT...CLAY...PINSON...WARRIOR...
KIMBERLY...MORRIS...LOCUST FORK...TRAFFORD...HAYDEN...COUNTY LINE...
CHALKVILLE...GRAYSON VALLEY...PARTRIDGE CROSSROADS...MOUNT OLIVE...
CLEAR SPRINGS...PALMERDALE...RICKWOOD CAVERNS AND SMOKE RISE.

LAT...LON 3394 8655 3366 8663 3373 8701 3377 8698
      3377 8696 3379 8693 3385 8694 3386 8690
      3390 8690 3391 8688 3392 8687
TIME...MOT...LOC 1850Z 274DEG 31KT 3383 8697

The radar

The Columbus AFB radar (KGWX), 58 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

43 hail. Local standard time, as filed.

Hail, Marion

When
March 31, 1:32 PM CST to 1:33 PM CST
Where
Marion County, 0.9 mi SE of Rock City
Measured
1 in hail
Reported by
Public
Coordinates
33.970, -87.710

Hail, Lamar

When
March 31, 2:00 PM CST to 2:02 PM CST
Where
Lamar County, 4.19 mi S of Beaverton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.870, -88.020

Hail, Blount

When
March 31, 2:00 PM CST to 2:02 PM CST
Where
Blount County, 1.79 mi NE of Snead
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.120, -86.350

Hail, Etowah

When
March 31, 2:08 PM CST to 2:09 PM CST
Where
Etowah County, 2.67 mi ENE of Walnut Grove
Measured
1 in hail
Reported by
Public
Coordinates
34.090, -86.260

Hail, Walker

When
March 31, 2:40 PM CST to 2:41 PM CST
Where
Walker County, 3.5 mi N of Eldridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.970, -87.610

Hail, Walker

When
March 31, 2:42 PM CST to 2:43 PM CST
Where
Walker County, Eldridge
Measured
1 in hail
Reported by
Public
Coordinates
33.920, -87.620

Hail, Walker

When
March 31, 2:50 PM CST to 2:52 PM CST
Where
Walker County, 2.95 mi WSW of Nauvoo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.990, -87.530

Hail, Talladega

When
March 31, 3:08 PM CST to 3:09 PM CST
Where
Talladega County, 5.58 mi WSW of Talladega Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
33.540, -86.140

Hail, Blount

When
March 31, 3:08 PM CST to 3:10 PM CST
Where
Blount County, 1.5 mi SSE of Clarence
Measured
1 in hail
Reported by
Public
Coordinates
34.060, -86.420

Hail, Talladega

When
March 31, 3:14 PM CST to 3:15 PM CST
Where
Talladega County, 0.47 mi SSW of Lincoln
Measured
1 in hail
Reported by
Public
Coordinates
33.614, -86.124

Hail, Etowah

When
March 31, 3:14 PM CST to 3:15 PM CST
Where
Etowah County, 1.38 mi N of Williams
Measured
1.75 in hail
Reported by
Public
Coordinates
33.920, -86.100

Hail, St. Clair

When
March 31, 3:18 PM CST to 3:20 PM CST
Where
St. Clair County, 4.15 mi NNW of Henry Lake
Measured
2 in hail
Reported by
Public
Coordinates
33.870, -86.110

Hail, Winston

When
March 31, 3:22 PM CST to 3:23 PM CST
Where
Winston County, 0.57 mi W of Nathan
Measured
1 in hail
Reported by
Public
Coordinates
34.080, -87.210

Hail, Calhoun

When
March 31, 3:23 PM CST to 3:25 PM CST
Where
Calhoun County, 0.9 mi SE of Jacksonville
Measured
1 in hail
Reported by
Public
Coordinates
33.810, -85.760

Hail, Etowah

When
March 31, 3:23 PM CST to 3:25 PM CST
Where
Etowah County, 2.15 mi SSE of Rainbow City
Measured
1 in hail
Reported by
Public
Coordinates
33.920, -86.020

Hail, Calhoun

When
March 31, 3:35 PM CST to 3:37 PM CST
Where
Calhoun County, 0.69 mi N of Coldwater
Measured
1 in hail
Reported by
Public
Coordinates
33.590, -85.920

Hail, Calhoun

When
March 31, 3:37 PM CST to 3:39 PM CST
Where
Calhoun County, 0.57 mi E of Duke
Measured
1 in hail
Reported by
Public
Coordinates
33.830, -85.890

Hail, Calhoun

When
March 31, 3:38 PM CST to 3:40 PM CST
Where
Calhoun County, Alexandria
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.770, -85.880

Hail, Pickens

When
March 31, 3:41 PM CST to 3:43 PM CST
Where
Pickens County, 5.63 mi NNE of Stafford
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.520, -88.200

Hail, Calhoun

When
March 31, 3:41 PM CST to 3:43 PM CST
Where
Calhoun County, 1.8 mi NE of (Anb)anniston Calhou
Measured
1 in hail
Reported by
Public
Coordinates
33.600, -85.830

Hail, Calhoun

When
March 31, 3:44 PM CST to 3:46 PM CST
Where
Calhoun County, 0.9 mi NE of Weaver
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.760, -85.810

Hail, Clay

When
March 31, 3:50 PM CST to 3:52 PM CST
Where
Clay County, 0.58 mi E of Ashland
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.270, -85.840

Hail, Lamar

When
March 31, 3:54 PM CST to 3:56 PM CST
Where
Lamar County, 0.69 mi S of Millport
Measured
1 in hail
Reported by
Public
Coordinates
33.560, -88.080

Hail, Etowah

When
March 31, 3:55 PM CST to 3:57 PM CST
Where
Etowah County, 2.07 mi N of Markton
Measured
2 in hail
Reported by
Public
Coordinates
33.910, -86.020

Hail, Etowah

When
March 31, 3:58 PM CST to 4:00 PM CST
Where
Etowah County, 0.57 mi W of Attalla
Measured
1.75 in hail
Reported by
Public
Coordinates
34.020, -86.090

Hail, Fayette

When
March 31, 4:03 PM CST to 4:05 PM CST
Where
Fayette County, 5.05 mi NW of Newtonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.590, -87.850

Hail, Randolph

When
March 31, 4:18 PM CST to 4:20 PM CST
Where
Randolph County, 1.16 mi W of Malone
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.200, -85.570

Hail, Pickens

When
March 31, 4:18 PM CST to 4:20 PM CST
Where
Pickens County, Reform No Pickens Ar
Measured
1 in hail
Reported by
Public
Coordinates
33.380, -88.000

Hail, Blount

When
March 31, 4:28 PM CST to 4:30 PM CST
Where
Blount County, 1.38 mi S of Highmound
Measured
1 in hail
Reported by
Public
Coordinates
34.130, -86.380

Hail, Randolph

When
March 31, 4:40 PM CST to 4:42 PM CST
Where
Randolph County, 1.35 mi ENE of Roanoke
Measured
1 in hail
Reported by
Public
Coordinates
33.160, -85.330

Hail, Pickens

When
March 31, 4:40 PM CST to 4:42 PM CST
Where
Pickens County, Gordo
Measured
1 in hail
Reported by
Public
Coordinates
33.320, -87.900

Hail, Tuscaloosa

When
March 31, 4:59 PM CST to 5:00 PM CST
Where
Tuscaloosa County, 2.7 mi SE of Shirley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.300, -87.700

Hail, Tuscaloosa

When
March 31, 5:03 PM CST to 5:05 PM CST
Where
Tuscaloosa County, 1.5 mi NNE of Coker
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.250, -87.690

Hail, Tuscaloosa

When
March 31, 5:03 PM CST to 5:05 PM CST
Where
Tuscaloosa County, 0.69 mi N of Rosedale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.210, -87.571

Hail, Tuscaloosa

When
March 31, 5:12 PM CST to 5:14 PM CST
Where
Tuscaloosa County, 2.07 mi N of Northport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.250, -87.580

Hail, Tuscaloosa

When
March 31, 5:13 PM CST to 5:15 PM CST
Where
Tuscaloosa County, 1.5 mi NNW of Northport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.240, -87.590

Hail, Walker

When
March 31, 5:18 PM CST to 5:20 PM CST
Where
Walker County, 1.5 mi SSE of Chisca
Measured
2.5 in hail
Reported by
Public
Coordinates
33.850, -87.490

Hail, Bibb

When
March 31, 5:22 PM CST to 5:24 PM CST
Where
Bibb County, 1.38 mi S of Coleanor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.060, -87.030

Hail, Walker

When
March 31, 5:35 PM CST to 5:37 PM CST
Where
Walker County, Gamble
Measured
1 in hail
Reported by
911 Call Center
Coordinates
33.880, -87.330

Hail, Walker

When
March 31, 5:45 PM CST to 5:47 PM CST
Where
Walker County, Townley
Measured
1 in hail
Reported by
Public
Coordinates
33.830, -87.430

Hail, Walker

When
March 31, 5:45 PM CST to 5:47 PM CST
Where
Walker County, 5.35 mi ESE of Jasper Walker Co Arp
Measured
1 in hail
Reported by
Public
Coordinates
33.850, -87.180

Hail, Jefferson

When
March 31, 6:55 PM CST to 6:57 PM CST
Where
Jefferson County, 1.15 mi W of Palos
Measured
1 in hail
Reported by
Public
Coordinates
33.650, -87.070

Hail, Jefferson

When
March 31, 7:08 PM CST to 7:10 PM CST
Where
Jefferson County, Graysville
Measured
1 in hail
Reported by
Public
Coordinates
33.630, -86.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565609, 565586, 565607, 565608, 565610, 565613, 565611, 565616, 565617, 565618, 565619, 565735, 565737, 565736, 565740, 565743, 567679, 565745, 565746, 567680, 567681, 567683, 567684, 567685, 567682, 567686, 567687, 567695, 567688, 567690, 567697, 567698, 567700, 567702, 567699, 567701, 567703, 567704, 567705, 567706, and more.